Alert archive / New York / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 7, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jun 18, 2018, 7:07 PM EDT for Orange County, Putnam County, New York. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2018, 7:07 PM EDT (23:07 UTC)
- Expired
- Jun 18, 2018, 7:45 PM EDT
- In force
- 38 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Orange County, NY, Putnam County, NY
The radar
The Brookhaven radar (KOKX), 104 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 7:29 PM EDT | TSTM WND DMG | 1 Nne Brewster, NY | TREE AND WIRES DOWN ON PEACEABLE HILL ROAD. |
| Jun 18, 7:29 PM EDT | TSTM WND DMG | 1 Ssw Sodom, NY | WIRES DOWN ACROSS STAR RIDGE ROAD NEAR ROUTE 202. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 11.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1413 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
508
WUUS51 KOKX 182307
SVROKX
NYC071-079-182345-
/O.NEW.KOKX.SV.W.0007.180618T2307Z-180618T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
707 PM EDT MON JUN 18 2018
The National Weather Service in Upton NY has issued a
* Severe Thunderstorm Warning for...
East central Orange County in southeastern New York...
Putnam County in southeastern New York...
* Until 745 PM EDT.
* At 706 PM EDT, a severe thunderstorm was located over Beacon,
moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* This severe thunderstorm will be near...
Fahnestock State Park around 725 PM EDT.
Mahopac around 735 PM EDT.
Lake Carmel and Carmel around 740 PM EDT.
Brewster around 745 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm has a history of downing trees and power lines. SEEK
SHELTER NOW inside a sturdy structure and stay away from
windows!
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Upton NY.
&&
LAT...LON 4152 7353 4137 7355 4132 7398 4137 7412
4151 7400 4146 7400 4144 7398 4149 7393
TIME...MOT...LOC 2306Z 279DEG 24KT 4147 7398
HAIL...<.75IN
WIND...60MPH
$$
DS1 follow-up statement
215
WWUS51 KOKX 182332
SVSOKX
Severe Weather Statement
National Weather Service New York NY
732 PM EDT MON JUN 18 2018
NYC071-079-182345-
/O.CON.KOKX.SV.W.0007.000000T0000Z-180618T2345Z/
Orange NY-Putnam NY-
732 PM EDT MON JUN 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR EAST CENTRAL ORANGE AND PUTNAM COUNTIES...
At 732 PM EDT, a severe thunderstorm was located over Brewster,
moving southeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Mahopac, Lake Carmel, West Point, Brewster, Cold Spring, Carmel,
Fahnestock State Park, Putnam Valley, Highland Falls, Putnam Lake,
Brewster Hill, Peach Lake and Fort Montgomery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Upton NY.
&&
LAT...LON 4152 7353 4137 7355 4132 7398 4136 7405
4140 7402 4145 7393 4147 7388
TIME...MOT...LOC 2332Z 310DEG 21KT 4141 7361
HAIL...<.75IN
WIND...60MPH
$$
DSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 6:22 PM EDT, 45 minutes earlier.
Area forecast discussion, Jun 18, 6:22 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service New York NY
622 PM EDT Mon Jun 18 2018
.SYNOPSIS...
A cold front will move across the region late tonight through
early Tuesday. Weak high pressure then builds in Tuesday into
Tuesday night. A cold front moves through the area Wednesday
and Wednesday night. High pressure then builds over the area
through Thursday night then slides offshore Friday night into
Saturday. A cold front may approach Sunday and move across the
area on Monday.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Forecast still on track. Made minor adjustments to
temperatures, dewpoints and cloud coverage to reflect current
observations and trends. Otherwise, pre-frontal trough ahead of
cold front will be moving into the region for this evening and
will act as a focus for developing showers and thunderstorms.
However, there is vertical limits to development with residual
ridging aloft. The ridge eventually becomes flattens and gives
way to an approaching trough late tonight.
In terms of hazards, heat advisory remains for NE NJ and the
Lower Hudson Valley; this will end at 8PM.
Other hazard would just be associated with the thunderstorms
with the cold front moving across. Not expecting severe; SPC has
interior parts of the region in marginal risk (5%) for severe wind
gusts.
Thinking here some thunderstorm activity could have strong wind
gusts of 30-40 kt possible but bulk shear values are limited
this far south with higher values near the base of the mid and
upper level trough.
Also thunderstorms will be capable of producing locally heavy rain.
PWATS near 2 inches will enable for thunderstorms to tap into a
moisture rich environment.
The higher chances for thunderstorms will be with the remaining low
level instability. The instability will be higher near NYC and
locations to the north and west. This instability really starts to
decrease more overnight. That time though is when the central low
and cold frontal boundary will be pushing through so enough forcing
will be there to keep for some thunderstorm activity for a part of
the overnight. Convective activity trends downward after the
cold front passage towards daybreak Tuesday
A high risk of rip currents remains at Atlantic Beaches into
this evening.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Weak high pressure builds in from the Great Lakes Tuesday into
Tuesday night. The trough aloft moves into the Canadian
Maritimes Tuesday and into Northern Atlantic Tuesday night. The
ridging in the mid and upper levels stays anchored in the
Southeast US leaving the local region with westerly zonal flow.
Rain showers come to an end during the morning behind the cold
front.
More stable and drier air moves in behind the front during the day
with deep N/NW flow in the atmosphere.
This will provide downslope warming and while less humid with
dewpoints in the mid to upper 50s. This will be from daytime mixing
up to around or a little higher than 5 kft. The highs were taken
from the relatively warmer MAV guidance ranging from mid 80s to near
90. However with aforementioned less humid conditions, apparent
temperatures will be right near actual temperatures.
For Tuesday, there will be moderate risk of rip currents at the
ocean beaches, and high risk for rip currents again for
Southeast Suffolk ocean beaches.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Low pressure will track along a boundary Wednesday afternoon. This
could bring widespread showers and thunderstorms across the entire
area Wednesday afternoon through Wednesday evening. Some of the
thunderstorms are capable to produce torrential downpours along with
gusty winds. As the boundary moves offshore Wednesday night showers
will tapper off. Dry conditions expected on Thursday and into early
Saturday. Unsettled weather then likely later Saturday and into the
beginning of the work week with some rumbles of thunder mainly
Saturday afternoon through Sunday.
Temperatures during this time period will be near normal.
&&
.AVIATION /22Z MONDAY THROUGH SATURDAY/...
A cold front will approach this evening, and cross tonight. High
pressure builds in from the north tonight.
Sparse TSRA threat across the terminals this evening, with
brief MVFR/IFR vsby and gusty winds, as a broken line of
scattered showers and thunderstorms across NE PA and the
Catskills of NY approaches. Have continued to mention via VCTS,
with low confidence on how well this activity will hold
together. An additional round of showers likely, with perhaps
an embedded thunderstorm, as the front passes through NYC metro
towards midnight.
Otherwise, potential for a brief period of SCT MVFR/IFR stratus at
KISP or KGON this evening.
Gusty S-SW flow of 10-15 kt with gusts 20 kt into early evening,
except sea breezes at KJFK/KLGA/KBDR/KISP with sustained winds 15-20
kt and gusts approaching 25 kt.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component fcsts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Sparse convection potential this evening,
btwn 00z and 02z. S winds 15-20ktG25kt through around 01z.
KLGA TAF Comments: Sparse convection potential this evening,
btwn 00z and 02z. S winds 15-20ktG25kt through around 01z.
KEWR TAF Comments: Sparse convection potential this evening,
btwn 00z and 02z. SW winds 15-20ktG25kt through around 00z.
KTEB TAF Comments: Sparse convection potential this evening,
btwn 00z and 02z. SW winds around 15ktG20-25kt through around 23z.
KHPN TAF Comments: Sparse convection potential this evening,
btwn 00z and 02z.
KISP TAF Comments: S winds 15-20ktG25kt through around 00z. Low prob
for IFR/MVFR cigs btwn 23z and 01z.
.OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...
.Tuesday...Sight chance of an early morning shower with MVFR
vsby, otherwise VFR. NW winds (right of 310 magnetic) 15G20KT.
.Tuesday night-Wednesday...VFR.
.Wednesday night...Showers likely, possibly a tstm, with MVFR
or lower conds, as low pressure passes to the south.
.Thursday-Friday...VFR.
.Saturday...A chance of showers, possibly a thunderstorm, late
Sat into Sat Night.
&&
.MARINE...
In terms of wind gusts, SCA gusts will continue on
the ocean much of tonight east of Fire Island Inlet. West of
Fire Island inlet, there will be some brief wind gusts near 25
kt into early this evening. The mixing will be limited with a
low level inversion, warmer air above above relatively cooler
SSTs.
Weak high pressure builds in Tuesday and Tuesday night with a
weak pressure gradient. Ocean seas will lower Tuesday morning. The
winds and seas will stay below SCA criteria thereafter through
Tuesday night.
Below SCA conditions expected across all area waters Wednesday
through the end of the week.
&&
.HYDROLOGY...
On average between a quarter to a half inch of rain will fall
over the area this afternoon and tonight. However, given the
expected abundant low level moisture, there is the potential for
locally heavy rainfall with any given storm with perhaps up to
near an inch in some spots. As a result, there is the potential
for minor flooding, especially for an area experiencing repeated
storms producing locally heavy rainfall.
Widespread showers and thunderstorms possible Wednesday
afternoon and night. Some storms are capable of producing heavy
downpours, with a threat for urban flooding. No significant
widespread hydrologic impacts are expected Thursday through the
weekend.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Heat Advisory until 8 PM EDT this evening for NYZ067>071.
High Rip Current Risk until 9 PM EDT this evening for NYZ075-
080-178-179.
High Rip Current Risk through Tuesday evening for NYZ081.
NJ...Heat Advisory until 8 PM EDT this evening for NJZ002-004-006-
103>108.
MARINE...Small Craft Advisory until 9 PM EDT this evening for ANZ345-
355.
Small Craft Advisory until 9 AM EDT Tuesday for ANZ350.
Small Craft Advisory until 6 AM EDT Tuesday for ANZ353.
&&
SYNOPSIS...Fig/JM
NEAR TERM...JM
SHORT TERM...JM
LONG TERM...Fig
AVIATION...NV/DW
MARINE...Fig/JM
HYDROLOGY...Fig/JM
EQUIPMENT...//Hazardous weather outlook, Jun 18, 4:45 PM EDT, 2 hours 22 minutes before
Hazardous Weather Outlook National Weather Service New York NY 445 PM EDT Mon Jun 18 2018 NJZ002-004-103>105-107-NYZ067>070-192045- Western Passaic-Eastern Passaic-Western Bergen-Eastern Bergen- Western Essex-Western Union-Orange-Putnam-Rockland- Northern Westchester- 445 PM EDT Mon Jun 18 2018 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast New Jersey and southeast New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is also a small chance for isolated severe thunderstorms this evening. The main threat is from damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005>008-192045- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London- 445 PM EDT Mon Jun 18 2018 This Hazardous Weather Outlook is for southern Connecticut. .DAY ONE...Tonight. There is a small chance for isolated severe thunderstorms this evening. The main threat is from damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NJZ006-106-108-NYZ071-192045- Hudson-Eastern Essex-Eastern Union-Southern Westchester- 445 PM EDT Mon Jun 18 2018 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast New Jersey and southeast New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ009>012-NYZ072>074-078-079-176-177-192045- Southern Fairfield-Southern New Haven-Southern Middlesex- Southern New London-New York (Manhattan)-Bronx- Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk- Northern Queens-Northern Nassau- 445 PM EDT Mon Jun 18 2018 This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ075-080-178-179-192045- Kings (Brooklyn)-Southwestern Suffolk-Southern Queens- Southern Nassau- 445 PM EDT Mon Jun 18 2018 ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ081-192045- Southeastern Suffolk- 445 PM EDT Mon Jun 18 2018 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-192045- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 445 PM EDT Mon Jun 18 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. There is a chance for thunderstorms producing wind gusts of 34 knots or greater this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Jun 18, 6:15 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service New York NY
615 PM EDT MON JUN 18 2018
NYZ067-182300-
Orange-
615 PM EDT MON JUN 18 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ORANGE COUNTY...
At 614 PM EDT, a strong thunderstorm was located over Haven, or 8
miles southeast of Monticello, moving southeast at 45 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Middletown, Walden, Goshen, Howells, Chester, Montgomery, Florida,
Cuddebackville, Otisville, Huguenot, Scotchtown, Deerpark,
Mechanicstown, Maybrook and Slate Hill.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4150 7448 4157 7442 4160 7435 4160 7433
4163 7426 4163 7425 4160 7425 4158 7413
4161 7413 4160 7407 4126 7429 4141 7474
4143 7474 4143 7476 4145 7476 4146 7475
4149 7476
TIME...MOT...LOC 2214Z 296DEG 29KT 4156 7458
DSThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 4:32 AM EDT | Rip Current Statement | OKX | Kings, Nassau, Queens, Suffolk | 24 hr |
| Jun 18, 4:39 AM EDT | Small Craft Advisory | OKX | 23 hr | |
| Jun 18, 6:15 PM EDT | Special Weather Statement | OKX | Orange | 45 min |
| Jun 18, 6:25 PM EDT | Severe Thunderstorm Warning | OKX | Orange | 50 min |
Nearby
Severe Thunderstorm Warnings in New York, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.